Reversing an Opioid Overdose with Naloxone

Reversing an Opioid Overdose with Naloxone

Opioid Overdoses are Being Reversed with Naloxone 

Naloxone is responsible for saving the lives of thousands of people who find themselves in the grip of an opioid overdose. Also sold as Narcan®, this drug, ironically, is itself both an opioid and an opioid antagonist. This means it acts against the opioid. It is a synthetic opioid and ultimately derives from an alkaloid called thebaine, which has no painkilling properties but is used to synthesize other opioids such as oxycodone. Naloxone is unlike other opioids in that it doesn’t produce the euphoria that other opioids are most commonly known for.

Who is at Risk for Opioid Overdose?

Whether a person overdoses on opioids depends on the dosage and a person’s previous exposure to the drug. The problem is that a person who buys opioids from the street sometimes does not know the dosage they are getting. For example, the drug may be cut with another substance to give it more volume and make the dealer a larger profit. On the other hand, a person who is used to getting a certain dosage of an impure drug might overdose of the same dosage of the drug in its pure form. They can also overdose on a smaller dosage of a drug that is many times more powerful than the opioid they were used to. Carfentanil, for example, is 10,000 times stronger than morphine. Anyone who uses heroin, fentanyl, or really any opioid is at risk of overdosing.

Naloxone as Treatment for Overdose

Naloxone is created by substituting an allyl group for the methyl group on the nitrogen atom of either morphine or oxymorphone, which is also derived from thebaine. Though it can quell the sometimes deadly effects of an opioid overdose, naloxone has no effect on a person who is not already addicted to opioids. Interestingly, if a person is in pain and their body is producing natural opiates called endorphins, a dose of naloxone can actually make the pain worse. This is it’s action as an opioid antagonist. Naloxone is, in fact, what’s called a competitive antagonist, meaning it competes for the same opioid receptor in the patient’s central nervous system. But since the nerve cell doesn’t respond to naloxone, the risk of death from an overdose is greatly lowered as the drug blocks and reverses the effects of the opioid the user has taken.

The great danger in an overdose of opiates is that the patient’s respiration is depressed to the point where they stop breathing. When naloxone is administered to a person, it reverses the effect of the opioid. Experts advise to attempt naloxone even in the event of an overdosed person not breathing. It is possible for a person to be revived, though there is always a chance that it was too late.

Naloxone works quickly, within one to five minutes, which is why it is an ideal choice to halt an overdose. Not only this, the antagonism of naloxone often results in an “overshoot” effect. As discussed, one of the signs of an overdose is the depression of the respiratory system. When naloxone is administered, the rate of the victim’s breathing becomes abnormally fast, at least for a brief period. Depending on how much opioid the victim has taken, the effects of Naloxone can last between one and four hours.

A person who receives naloxone must still be evaluated by a physician, as soon as possible. It’s important to remember that while naloxone can save a life, if the person continues to abuse opioids, there is still a danger of overdosing. The only way to avoid this is to get that person into a drug treatment program that focuses on long-term recovery.